From Nova Scotia, Canada:
I am a peer leader with a support group and have recently come across a lady who is at her wit's end. She has a 7 year old boy (diagnosed at 3) who is on Ritalin for ADD and she feels like there is nowhere to turn. She feels like she is the only person fighting this battle. I was hoping to give her some information she can go to her diabetic team with. Her concern is the lack of appetite her son has, seemingly as a result of the medication for ADD. He habitually goes low at lunch time because she can't get him to eat and he will not eat his lunch at school. However, when he gets home from school, she is constantly chasing him away from the cupboards. He cannot get enough food to eat! Personally I do not know much about ADD and the side effects of Ritalin. Could you give me some information to pass along to her for discussion with her diabetic team?
We seem to have had a lot of questions on this topic recently but this is the first one about the effects of Ritalin on appetite. This is not a drug that I have any significant experience of but the books say that it can have an anorexic effect. In any case such eating behaviour may be part of the child's general problem.
A number of strategies could be tried. Changing the timing of the medication may help a bit but this could prove impractical. Another option is to reduce the morning insulin and increase the dose later to account for the child's tendency to eat most late in the day. Like so many such problems, trial and error will be required.
Original posting 28 Mar 97
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.